Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 3, 2017, 9:36 PM EDT for Franklin County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 9:36 PM EDT (01:36 UTC)
- Expired
- Aug 3, 2017, 10:15 PM EDT
- In force
- 39 min
- Issued by
- NWS State College, PA
County Franklin County, PA
The radar
The Sterling radar (KLWX), 92 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761 WWUS81 KCTP 040136 SPSCTP Special Weather Statement National Weather Service State College PA 936 PM EDT THU AUG 3 2017 PAZ036-064-040215- Adams PA-Franklin PA- 936 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN COUNTIES UNTIL 1015 PM EDT... At 935 PM EDT, Doppler radar indicated a strong thunderstorm over Williamsport, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph are possible. Locations impacted include... Waynesboro, Greencastle, Chambersburg, Carroll Valley, Wayne Heights, Mont Alto, Marion, Rouzerville, St. Thomas, Quincy, Williamson, State Line, Upton, Warrenton, Middleburg, Maugansville, Liberty Mountain Resort and Penn State Mont Alto. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3972 7792 3996 7776 3972 7729 TIME...MOT...LOC 0135Z 213DEG 19KT 3961 7786 $$ Martin
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 7:51 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 3, 7:51 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service State College PA 751 PM EDT Thu Aug 3 2017 .SYNOPSIS... Warm and more humid conditions will prevail until a strong cold front moves through Friday night, bringing cooler and drier conditions for the weekend. Unseasonably cool weather will continue into early next week. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... A few degrees C warmer aloft has limited diurnal activity overall this evening from 24 hours ago, but still dealing with isolated to locally scattered activity. Boundary layer winds are weak, but a couple of storms have been longer lived as they traversed favorable valley configurations allowed long lived mesocyclone over the South Central Mountains earlier. Other storms have produced pea sized hail. Currently, the main activity is over central and southeast Bedford County lifting NNE, but sub severe. Like last night, activity will dwindle after sunset. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 AM FRIDAY/... After convection wanes with the loss of heating, the second half of tonight will see just isolated showers/thunderstorms left over and a redevelopment of valley fog. Lows will be in the 60s and it will feel muggy over much of the region. && .LONG TERM /FRIDAY THROUGH THURSDAY/... 20Z update... Scattered severe storms are expected Friday afternoon and evening from Ohio and West Virginia across Pennsylvania and New York. Added severe wording to the wx grids and updated the HWO. While the main severe risks are damaging winds/hail with linear storm modes, an isolated tornado cannot be ruled out given anticipated veering wind profiles and shear. Storms may persist after dark (00-06z Sat) given degree of large-scale ascent with vigorous upper level system and seasonably strong surface cold front. A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch rainfall amounts along/ahead of cold FROPA ending 06z Sat. SPC shifted the SLGT risk a tad eastward for Day 2 but largely unchanged from previous Day 3. Previous discussion... Models are in good agreement with an unseasonably strong cold front on the doorstep of western PA by late Friday afternoon. They also agree in generating impressive instability with the added ingredient of increasing deep layer shear later in the day. The area is outlooked for a SLIGHT risk of severe storms, and at first glance it looks like the main cold front will be entering the region after max heating with waning instability. But the guidance is hinting at a pre-frontal trough developing over west-central PA which is used to act as a focus for developing convection during the afternoon. Additionally, the GFS/ECMWF paint a relatively broad area of enhanced low level EHI's by afternoon and evening which should support scattered supercells and even an isolated tornado. So anticipate scattered convection to kick off in the early afternoon with the main show later in the day through the evening. Following the cold front, Saturday will turn significantly cooler with just the chance of a few showers/thunderstorms as the still strong mid summer sun and relatively cold air aloft combine to support steepening lapse rates with daytime heating. With the upper shortwave expected to begin shearing out to our north, models suggest the best chance for a shower will be over the higher elevations of the west and north. Sunday will be dry and unseasonably cool as high pressure slides over the state. The cooler than normal conditions look to continue for much of next week. A new shortwave is made to approach for Monday. The ECMWF shows a stronger trough and even a well developed surface low racing through the state during the day. The GEFS shows a weaker inverted surface trough and a much flatter wave aloft. The ECENS agrees with its deterministic counterpart showing a well organized surface low. A model blend for POPs yields a fairly wet day as the new surge of showers pushes through the area during the day. Drier air is slated to return for midweek as the frontal system is moved off to our east. From Wed-Thu there is some disagreement with rainfall potential. The GFS/GEFS are wetter under a flatter upper zonal flow regime while the ECMWF keeps us mainly dry until the end of the week. Too early to tease out the details at this time. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Storms near the lakes should stay north of BFD. Thus took mention of storms out of the 00Z TAF there. Most of the area just a few clouds now. Still a chance of a shower or storm for another hour or so, mainly across the far south and east. Problem later on will be fog and hz. Put a tempo in for late Friday, for the storms ahead and along the cold front. Earlier discussion below. Valley fog forms again tonight bringing scattered restrictions to the usual spots. More organized and widespread activity expected on Friday into Friday night with scattered convection ahead and more numerous thunderstorms accompanying the cold front. .OUTLOOK... Sat-Sun...No sig wx. Mon...Showers likely, chance of thunderstorms. Tue...Chance of showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/RXR NEAR TERM...DeVoir/RXR SHORT TERM...La Corte/Steinbugl LONG TERM...La Corte/Steinbugl AVIATION...Martin/RXR
Hazardous weather outlook, Aug 3, 12:29 PM EDT, 9 hours 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 1229 PM EDT Thu Aug 3 2017 PAZ004>006-010-011-017-024-033-041630- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056-057-063- 064-041630- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with gusty winds, hail and locally heavy rainfall are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ058-059-065-066-041630- Schuylkill-Lebanon-York-Lancaster- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with gusty winds, hail and locally heavy rain are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms with damaging winds, hail and locally heavy rainfall are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Special weather statement, Aug 3, 6:17 PM EDT, 3 hours 19 minutes before
Special Weather Statement National Weather Service State College PA 617 PM EDT THU AUG 3 2017 PAZ033>035-032245- Bedford PA-Fulton PA-Somerset PA- 617 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET... AND FULTON COUNTIES UNTIL 645 PM EDT... At 617 PM EDT, Doppler radar indicated a strong thunderstorm near Lake Gordon, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Bedford, Lake Gordon, Clearville, Buffalo Mills, Cessna, Locust Grove, Barnes Gap, Warfordsburg, St. Clairsville, Inglesmith, Osterburg, Everett, Rainsburg, Hyndman, New Paris, Schellsburg, New Baltimore and Manns Choice. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3972 7876 3992 7889 4022 7857 3973 7811 TIME...MOT...LOC 2217Z 239DEG 49KT 3981 7868 Martin
Special weather statement, Aug 3, 6:29 PM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
629 PM EDT THU AUG 3 2017
PAZ066-032300-
Lancaster PA-
629 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
700 PM EDT...
At 628 PM EDT, Doppler radar indicated a strong thunderstorm near
Delta, moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Wakefield, Gap, Christiana, Peach Bottom, Little Britain, Kirkwood,
Georgetown and Atglen.
LAT...LON 3972 7624 3980 7630 4000 7597 3996 7599
3993 7598 3993 7600 3987 7599 3985 7602
3983 7602 3982 7604 3981 7603 3980 7605
3976 7606 3976 7608 3973 7610 3974 7611
3972 7614
TIME...MOT...LOC 2228Z 239DEG 48KT 3968 7629
MartinSpecial weather statement, Aug 3, 6:37 PM EDT, 2 hours 59 minutes before
Special Weather Statement National Weather Service State College PA 637 PM EDT THU AUG 3 2017 PAZ065-066-032300- Lancaster PA-York PA- 637 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK COUNTIES UNTIL 700 PM EDT... At 636 PM EDT, Doppler radar indicated a strong thunderstorm over Wrightsville, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Akron, Ephrata, East Petersburg, Millersville, Willow Street, Lancaster, Columbia, Lititz, New Holland, Mount Joy, Leacock, Mountville, Bareville, Strasburg, Salunga-Landisville, Rothsville, Hallam, Yorkana, Marietta and Shenks Ferry. LAT...LON 3986 7653 4003 7664 4024 7619 3999 7602 TIME...MOT...LOC 2236Z 168DEG 9KT 3999 7652 Martin
Special weather statement, Aug 3, 7:00 PM EDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service State College PA 700 PM EDT THU AUG 3 2017 PAZ025-033>035-040000- Bedford PA-Fulton PA-Somerset PA-Blair PA- 700 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET... FULTON...AND BLAIR COUNTIES UNTIL 800 PM EDT... At 659 PM EDT, Doppler radar indicated a strong thunderstorm over Cessna, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Breezewood, Bedford, Blue Knob State Park, Osterburg, Martinsburg, Everett, New Enterprise, Cessna, Roaring Spring, Harrisonville, Saluvia, Clearville, Queen, Ogletown, Valley-Hi, Wells Tannery, Sideling Hill Rest Area, St. Clairsville, Claysburg and Crystal Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4015 7883 4037 7838 4000 7798 3979 7846 TIME...MOT...LOC 2259Z 242DEG 39KT 4007 7855 Martin
Special weather statement, Aug 3, 7:28 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
728 PM EDT THU AUG 3 2017
PAZ066-040000-
Lancaster PA-
728 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
800 PM EDT...
At 728 PM EDT, Doppler radar indicated a strong thunderstorm near
Gap, moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
New Holland, Churchtown, Gap, Paradise, Quarryville, Christiana,
White Horse, Kirkwood, Goodville, Intercourse, Blue Ball, Georgetown
and Atglen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4010 7594 4004 7594 3996 7599 3993 7598
3993 7600 3987 7599 3987 7600 3985 7602
3983 7602 3982 7604 3981 7604 3993 7619
4021 7599 4014 7587
TIME...MOT...LOC 2328Z 213DEG 19KT 3992 7606
MartinSpecial weather statement, Aug 3, 9:36 PM EDT, 0 minutes before
Special Weather Statement National Weather Service State College PA 936 PM EDT THU AUG 3 2017 PAZ036-064-040215- Adams PA-Franklin PA- 936 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN COUNTIES UNTIL 1015 PM EDT... At 935 PM EDT, Doppler radar indicated a strong thunderstorm over Williamsport, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph are possible. Locations impacted include... Waynesboro, Greencastle, Chambersburg, Carroll Valley, Wayne Heights, Mont Alto, Marion, Rouzerville, St. Thomas, Quincy, Williamson, State Line, Upton, Warrenton, Middleburg, Maugansville, Liberty Mountain Resort and Penn State Mont Alto. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3972 7792 3996 7776 3972 7729 TIME...MOT...LOC 0135Z 213DEG 19KT 3961 7786 Martin
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:51 AM EDT | Special Weather Statement | CTP | McKean | 69 min |
| Aug 4, 1:03 PM EDT | Special Weather Statement | CTP | Adams, Cumberland, Perry | 42 min |
| Aug 4, 1:19 PM EDT | Special Weather Statement | CTP | Bedford | 26 min |
| Aug 4, 1:46 PM EDT | Special Weather Statement | CTP | Warren | 44 min |
| Aug 4, 1:47 PM EDT | Special Weather Statement | CTP | Schuylkill | 43 min |
| Aug 4, 1:51 PM EDT | Special Weather Statement | CTP | Dauphin | 39 min |
| Aug 4, 2:26 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lebanon | 3 hr |
| Aug 4, 2:32 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon, Schuylkill | 43 min |
| Aug 4, 2:36 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 54 min |
| Aug 4, 2:51 PM EDT | Special Weather Statement | CTP | Union | 39 min |
| Aug 4, 2:52 PM EDT | Special Weather Statement | CTP | Fulton | 23 min |
| Aug 4, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Northumberland, Sullivan, Union | 61 min |
| Aug 4, 3:19 PM EDT | Special Weather Statement | CTP | Fulton | 26 min |
| Aug 4, 3:26 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 79 min |
| Aug 4, 3:42 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Schuylkill | 82 min |
| Aug 4, 3:46 PM EDT | Special Weather Statement | CTP | Huntingdon | 29 min |
| Aug 4, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Sullivan | 47 min |
| Aug 4, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 56 min |
| Aug 4, 4:14 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 46 min |
| Aug 4, 4:18 PM EDT | Special Weather Statement | CTP | Bedford | 27 min |
| Aug 4, 4:24 PM EDT | Special Weather Statement | CTP | Elk, McKean | 36 min |
| Aug 4, 4:28 PM EDT | Special Weather Statement | CTP | Clinton | 32 min |
| Aug 4, 4:30 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 75 min |
| Aug 4, 4:33 PM EDT | Special Weather Statement | CTP | Juniata | 42 min |
| Aug 4, 4:42 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria | 33 min |
| Aug 4, 4:47 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Clearfield | 43 min |
| Aug 4, 4:58 PM EDT | Special Weather Statement | CTP | Bedford, Fulton | 32 min |
| Aug 4, 5:15 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 37 min |
| Aug 4, 5:24 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton | 51 min |
| Aug 4, 5:28 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 62 min |
| Aug 4, 5:36 PM EDT | Tornado Warning | CTP | Fulton | 39 min |
| Aug 4, 5:44 PM EDT | Special Weather Statement | CTP | Clinton | 46 min |
| Aug 4, 5:51 PM EDT | Special Weather Statement | CTP | Potter | 39 min |
| Aug 4, 5:59 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter, Tioga | 61 min |
| Aug 4, 6:18 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton, Huntingdon | 57 min |
| Aug 4, 6:29 PM EDT | Areal Flood Advisory | CTP | Franklin, Fulton, Huntingdon | 3 hr |
| Aug 4, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 61 min |
| Aug 4, 6:50 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 40 min |
| Aug 4, 7:08 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Juniata, Perry | 67 min |
| Aug 4, 7:12 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming, Tioga | 2 hr |
| Aug 4, 7:17 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 43 min |
| Aug 4, 7:36 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 54 min |
| Aug 4, 7:50 PM EDT | Special Weather Statement | CTP | Sullivan | 55 min |
| Aug 4, 7:55 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk | 80 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.